Log in
Thyroid UK
91,839 members106,105 posts

Just ill all the time

Hi everyone, I posted on here for the first time around August and received some great help. I would like to ask for more help please. Since this Thyroid problem has all come to light I have been reading and learning since then really. I thought I was actually diagnosed but when I went back to GP after three weeks he said he was trialling 25mg Levothyroxine and wanted to know how I felt. Well unless those tiny pills are packed with dynamite I thought 3 weeks was a bit short! Anyway I’m due another battery of bloods mid October to confirm this I suppose. GP said I had autoimmune which if I’ve read properly is Hasimoto’s and this is what has attacked my thyroid.

Now, I have been ill with cold and flu like symptoms on and off since August, if I get up in the middle of the night I can’t seem to make my joints work easy I’m 55 but it’s as if I’m 85, my throat constantly feels a bit swollen tight and bruised, I ache, I seem to have lost the spring in my step (much to the disgust of my dobermans), my poor husband just gets snapped at, my bloody hair is coming out more than it used to although not as much as 2 months ago, and any motivation I had had got up and gone. Is this normal I feel very low and tearful at the moment.

I have just re-read this post I am so sorry to wine but I have nobody around me who understands and I don’t know if this is what it’s going to be like or not. On a plus I am going gluten free and I feel that is helping my stomach area is beginning to slowly settle.

Thank you for reading this wine Kay.

6 Replies
oldestnewest

Oh dear. Your doctor doesn't know much about thyroid, does he! Either that or he's deliberately set you up to fail. I don't know how old you are, but unless you're very young, very old or have a heart condition, the normal starting dose is 50 mcg. Starting you on 25 mcg could very well make you worse rather than better. Because it's enough to stop your thyroid's natural production, but not enough to replace it. So, don't be surprised if your TSH has gone up rather than down when you next test!

As for trialling for three weeks, the man's a looney! It takes at least 6 weeks for the levo to be fully absorbed and processed by your body. That he - apparently - knows none of this is rather concerning in terms of your future treatment.

Three very important tips for handling this situation :

1) When you go for your next test, make sure the blood draw is early in the morning - as early as possible, but before 9 am - and fast over-night. Leave a gap of 24 hours between your last dose of levo and the blood draw. This is a patient-to-patient tip that your doctor will know nothing about - and doesn't need to know!

2) Play him at his own game. When you next see your doctor, tell him that you feel so much better on the levo! However, you do feel that you need to be on a higher dose. If you go back to him saying that you feel even worse, he'll just say 'oh, well, wasn't your thyroid, then' and stop the levo.

3) Always, always ask for a print-out of your results. If you live in the UK, it is your legal right to have one. You need to keep your own records, and on the back of each print-out, note what you were taking at that point, and how you felt, what your symptoms were, etc.

And, as a general rule, never tell your doctor you're depressed (not when you're hypo, anyway) and never take a doctor's advice on nutrition! :)

4 likes
Reply

such a good reply by greygoose . I've found the best way to approach my health issues now is to take full responsibility myself.

I do as much research as I can and I keep a daily diary of everything . I always request a written record of my blood results and I have entered them into a Microsoft Excel sheet so that I can monitor trends improvements and deterioration if any.

When I have my bloods done I request a telephone consultaion with my Doctor and run through what will be tested for and I always insist on any that are missing particularly Vit D3 & Vit B12 . In the past I met with considerable resistance from my Doctor but I persevered using medical trials, tests and scientific research to show him I know what I'm talking about and I won't be fobbed off.

You will definitely find a considerable improvement in your general health and well being if you take Vit D3 , K2 , Magnesium and B12 supplements especially through the Winter months. Within 2-3 weeks I noticed a significant improvement in my general well being and all aching in my ankles and wrists have ceased almost completely since then .

Daily I take 4000IU VitD3 90ug K2 , a high strength Mega Mineral Complex and B12 & B6 all from Natures Best . My Vit D3 level has now gone up from 30 to 68 ! Its expensive but what price can you put on feeling well every day ?

I'd welcome others thought and experience

Reply

Thank you for replying with some valuable info. Have noted about the bloods and how to deal with GP. Also setting up records for myself will be valuable am used to keeping migraine diary so will apply similar

Thanks Kay

Reply

Hi, My daughter has Hasimoto's, as did my mother and it would appear that 25mg is about the norm. There also seems to be a difference of opinion between doctors over the use of Levothyroxine for Hasimoto's. I must admit 3 weeks seems rather a short period and I myself had my dosage increased over many months, I now take 175mg as I don't have Hasimoto's. The pain sounds very like that which I experienced. Both my daughter and I can only take the Wockhardt brand of Levothyroxene. If it is that I can only sympathize as I was in agony for 18 months before we discovered the cause and towards the end I really didn't know how much longer I could live with it. I don't think you're whining at all. My daughter sadly has a myriad of other side effects that may be caused by the Hasimoto's and it can make any sort of treatment a bit hit and miss. It really is trial and error I'm afraid. I do hope you feel better really soon.

Reply

Hi Maydy,

I just noticed that you said you keep a migraine diary. I also had migraines which have all but disappeared now that i've sorted out my stomach problems which were all thyroid related. It turns out I had SIBO which, you may know, is short for small intestinal bacterial overgrowth. The bacteria was letting off hydrogen when I ate certain things (bread, sugar) which gave me dreadful migraines which lasted up to two days. Now that that is sorted out I no longer get the migraines, just very occasionally a mild headache (maybe once a month) which is a MIRACLE!!!

Reply

Oh Maxxxx that’s interesting, I have hemiplegic migraines so bring on that cure. I must admit I have noticed a few cross overs with symptoms; tiredness, brain fog, good/bad days, physical movements. I always blamed migraine but possibly could be a thyroid connection. Glad your migraines are manageable now.

Reply

You may also like...